Oklahoma, 2013Tornado and Hail in Oklahoma, January 29, 2013
January 29, 2013 · NWS OUN · 11 events in 7 counties and zones
A strong upper level storm system and cold front, coupled with a moist and modestly unstable airmass, lead to the development of severe storms during the morning hours on the 29th. Storms produced large hail and some significant wind damage across parts of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $266,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system and cold front, coupled with a moist and modestly unstable airmass, lead to the development of severe storms during the morning hours on the 29th. Storms produced large hail and some significant wind damage across parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 29, 4:48 AM CST, 12 minutes earlier.
Area forecast discussion, Jan 29, 4:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
448 AM CST TUE JAN 29 2013
.DISCUSSION...
A HIGH AMPLITUDE POSITIVELY TILTED UPPER TROUGH HAS MADE IT NEAR
THE SOUTHERN ROCKIES EARLY THIS MORNING. RAPID HEIGHT FALLS ARE
NOW BEING OBSERVED ACROSS THE SOUTHERN PLAINS AS A RESULT...AND
CONVECTION HAS INITIATED NEAR SOUTHWESTERN OK ALONG A DRYLINE.
LATER THIS MORNING...A PAC COLD FRONT WILL MERGE WITH THE DRYLINE
AS THE PREVIOUSLY MENTIONED TROUGH PROGRESSES EASTWARD OUT OF THE
ROCKIES. CONVECTION SHOULD BECOME A BIT MORE WIDESPREAD LATE THIS
MORNING AS THIS OCCURS. IN ADDITION...A VERY STRONG MID LEVEL JET
WILL OVERSPREAD THE REGION AND ALTHOUGH INSTABILITY WILL REMAIN
FAIRLY LOW...SOME SEVERE LINEAR CLUSTERS MAY DEVELOP WITH A THREAT
OF DAMAGING WIND AND SMALL HAIL THE MAIN CONCERNS. BY LATE THIS
AFTERNOON THE TROUGH AXIS WILL MOVE INTO WESTERN OK. MOST OF THE
THUNDERSTORM CHANCES WILL QUICKLY COME TO AN END ACROSS OUR
FA...WITH A RED FLAG THREAT FOLLOWING ACROSS SOUTHWESTERN OK AND
WESTERN NORTH TEXAS. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A
WARNING FOR THE PREVIOUSLY MENTIONED LOCATIONS FOR THIS
AFTERNOON...WHERE STRONG 20 FT WINDS AROUND 25 TO 35 MPH WILL
COMBINE WITH VERY HIGH FIRE DANGER AND LOW RH. A WIND ADVISORY HAS
ALSO BEEN ISSUED FOR THE SAME AREAS. LATER THIS EVENING AS THE
TROUGH AXIS MOVES OVER WEST CENTRAL OK...SOME SNOW MAY DEVELOP
BEHIND THE COLD FRONT ACROSS NORTHERN OK. AN INCH OF SNOW OR
SLIGHTLY MORE APPEARS REASONABLY SO AN ADVISORY CANNOT TOTALLY BE
RULED OUT. WILL PASS THIS ON TO THE NEXT SHIFT.
TEMPERATURES WILL DROP BACK INTO THE 40S AND 50S TOMORROW
AFTERNOON AS THE UPPER TROUGH MOVES INTO THE MIDWEST...WITH A
WARMUP THURSDAY AS THICKNESSES INCREASE A BIT. ANOTHER COLD FRONT
WILL SLIDE OVER THE FA LATE THURS EVENING AS A CANADIAN WAVE
DIVES SOUTH OVER THE UPPER MIDWEST...DROPPING TEMPS BACK DOWN TO
NEAR NORMAL VALUES FRI.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 70 34 47 29 / 60 10 10 0
HOBART OK 64 30 48 28 / 10 10 10 0
WICHITA FALLS TX 70 34 52 32 / 50 10 0 0
GAGE OK 54 25 45 24 / 30 30 0 0
PONCA CITY OK 65 31 44 27 / 70 30 10 0
DURANT OK 73 42 53 34 / 80 10 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
OKZ033>038-044.
WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
OKZ033>038-044.
TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
TXZ083>090.
WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
TXZ083>090.
&&
11/03Hazardous weather outlook, Jan 28, 7:00 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST MON JAN 28 2013
OKZ004>048-050>052-TXZ083>090-291130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CST MON JAN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 2 AM... MAINLY
ALONG AND EAST OF I-44...AND ACROSS WESTERN NORTH TEXAS.
THERE IS A LOW CHANCE FOR THUNDERSTORMS THIS EVENING EAST OF A
CROWELL TEXAS TO HOBART OKLAHOMA TO BLACKWELL OKLAHOMA LINE.
HOWEVER... NO SEVERE WEATHER IS ANTICIPATED WITH ANY ACTIVITY
DURING THE EVENING HOURS.
DISCUSSION...
VERY MOIST CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. A FEW SHOWERS AND ISOLATED STORMS MAY DEVELOP THIS EVENING...
BUT CHANCES WILL INCREASE AFTER 2 AM TONIGHT AS A STRONG LOW
PRESSURE SYSTEM APPROACHES THE REGION.
THE MAIN HAZARD WITH ANY SEVERE STORM THROUGH 7 AM TUESDAY WOULD
BE HAIL UP TO THE SIZE OF PING PONG BALLS. DAMAGING WINDS UP TO 65 MPH
ARE POSSIBLE AS WELL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY TUESDAY
MORNING THROUGH TUESDAY AFTERNOON MAINLY ALONG AND EAST OF I-44 AS A
STRONG LOW PRESSURE SYSTEM AND AN ACCOMPANYING COLD FRONT QUICKLY MOVE
THROUGH THE REGION.
THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE
SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 65 MPH. THERE IS A LOW
POTENTIAL FOR TORNADOES AS WELL. THE POTENTIAL FOR SEVERE STORMS WILL
CONTINUE THROUGH NOON ON TUESDAY.
OTHER HAZARDOUS WEATHER...
VERY HIGH TO EXTREME WILDFIRE POTENTIAL WILL LIKELY DEVELOP
ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLHAOMA TUESDAY
AFTERNOON DUE TO A COMBINATION OF WINDY CONDITIONS...LOW HUMIDITY...
AND WARM TEMPERATURES. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS.
STRONG WINDS WITH GUSTS OVER 40 MPH ARE POSSIBLE TUESDAY AFTERNOON
ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA. A WIND ADVISORY
MAY BE NECESSARY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM TUESDAY.
MBS/30Event by event
6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Washita
- When
- January 29, 5:00 AM CST
- Where
- Washita County, 1.78 mi SE of Sentinel
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.140, -99.150
At least one barn was destroyed and several power poles were blown down. Damages estimated.
Hail, Custer
- When
- January 29, 5:10 AM CST
- Where
- Custer County, Clinton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.510, -98.970
Thunderstorm Wind, Washita
- When
- January 29, 5:15 AM CST
- Where
- Washita County, 2 mi S of Cordell to 2 mi E of Cordell
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 35.261, -98.990
The damage occurred along a path from two miles south of Cordell to two miles east of Cordell. Four power poles were downed.
Thunderstorm Wind, Washita
- When
- January 29, 5:20 AM CST to 5:30 AM CST
- Where
- Washita County, 3.06 mi NW of Corn to 6.11 mi NNE of Corn
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 35.410, -98.820
At least one barn destroyed with several other small outbuildings partially damaged or destroyed. One large grain silo was displaced and the roof of an external garage was removed. Several power poles were also snapped.
Hail, Kingfisher
- When
- January 29, 5:25 AM CST
- Where
- Kingfisher County, 5.78 mi SSE of Omega
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.790, -98.170
Thunderstorm Wind, Kingfisher
- When
- January 29, 5:56 AM CST
- Where
- Kingfisher County, Omega
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.870, -98.200
Hail, Garfield
- When
- January 29, 6:15 AM CST
- Where
- Garfield County, Douglas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.260, -97.670
Hail, Kay
- When
- January 29, 6:30 AM CST
- Where
- Kay County, 0.89 mi NW of Ponca City
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.710, -97.090
The hail lasted several minutes. No damage was reported.
Tornado, Logan
- When
- January 29, 6:48 AM CST to 6:49 AM CST
- Where
- Logan County, 4.25 mi W of Orlando to 3.24 mi W of Orlando
- Rating
- EF1
- Path length
- 1.1 mi
- Path width
- 40 yd
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 36.155, -97.456
Public reported damage to a farmstead northwest of Orlando. Damage survey indicated partial destruction of pole barn with sheet metal tossed several hundred yards. Wood debris was littered across the property with splintered boards driven several inches into the ground. Substantial tree damage was also noted with some partial debarking. Several pieces of heavy farm equipment were partially moved or overturned. Damages estimated.
Hail, Oklahoma
- When
- January 29, 9:08 AM CST
- Where
- Oklahoma County, 1.32 mi ESE of Bethany
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.500, -97.620
Hail, Oklahoma
- When
- January 29, 9:12 AM CST
- Where
- Oklahoma County, 1.78 mi SE of Warr Acres
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.500, -97.600
The hail ranged in size from dime to quarter size and lasted several minutes. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
- Tornado and Hail in Texas, January 29, 20131 injured · $220,000 · EF0 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421721, 421715, 421722, 421723, 421716, 421725, 421717, 421718, 429858, 421719, 421720.